Hi, I have been dealing with depression, anxiety, and eating issues since I was in grade school, but I always maintained a normal body weight. I finally sought treatment for depression in college, and have been taking anti-depressants (effexor) for the past 3 years. It took a long time to find a medication that helped, and all of them reduced my appetite. Finally, I have been diagnosed with EDNOS this year after losing 32 lbs in 3 months by restricting and exercising excessively. I recently read that anorexia can be caused by high serotonin levels, and starving helps regulate this. But I also read that anti-depressants increase serotonin levels… Could the anti-depressants have caused my eating problems, in my body’s attempts to regulate itself?
Thanks for your help.
A. I cannot say with certainty whether antidepressants are the cause of your eating disorder. Having said that, it does not seem as though medication is to blame. You stated in your letter that you have lost 32 pounds in three months “by restricting and exercising excessively.” Medication may be a factor but diet restriction and excessive exercise are likely the reasons for your significant weight loss, and thus your eating disorder.
I would suggest discussing this matter with your prescribing physician. There may be more information about your situation that was not provided in your letter that would lead to a different conclusion. It is important to explore all the possibilities as to why you have developed an eating disorder. Eating disorders are very serious. They have the highest mortality rate of all mental health disorders. Nothing is more important than assessing why the eating disorder has developed and receiving treatment. The sooner that you begin treatment, the sooner the eating disorder can be eliminated from your life. I wish you the best of luck. Please take care.
Last reviewed: By John M. Grohol, Psy.D. on 3 Feb 2012
Randle, K. (2012). Can Antidepressants Cause Anorexia?. Psych Central. Retrieved on December 19, 2014, from http://psychcentral.com/ask-the-therapist/2012/02/03/can-antidepressants-cause-anorexia/